Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 247, NWS Twin Cities, MN

August 27, 2022Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2022, 6:29 PM CDT for Pierce County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 6:29 PM CDT (23:29 UTC)
Expired
Aug 27, 2022, 7:15 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KMPX 272329
SVRMPX
WIC093-280015-
/O.NEW.KMPX.SV.W.0247.220827T2329Z-220828T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT Sat Aug 27 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Pierce County in west central Wisconsin...

* Until 715 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located over Ellsworth, or
  10 miles north of Red Wing, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Pierce County, including the following locations...
  Beldenville, El Paso, Martel and Esdaile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4462 9258 4478 9258 4487 9233 4486 9228
      4462 9219
TIME...MOT...LOC 2329Z 247DEG 19KT 4470 9249 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
3 follow-up statements
306 
WWUS53 KMPX 272343
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Sat Aug 27 2022

WIC093-280015-
/O.CON.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
643 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...

At 643 PM CDT, a severe thunderstorm was located near Ellsworth, or
14 miles southeast of River Falls, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ellsworth, El Paso and Martel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4467 9246 4480 9248 4487 9233 4486 9228
      4466 9221
TIME...MOT...LOC 2343Z 247DEG 19KT 4473 9239 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
886 
WWUS53 KMPX 272355
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Sat Aug 27 2022

WIC093-280015-
/O.CON.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
655 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...

At 655 PM CDT, a severe thunderstorm was located 7 miles west of
Elmwood, or 16 miles southeast of River Falls, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4467 9237 4479 9238 4486 9228 4466 9221
TIME...MOT...LOC 2355Z 247DEG 19KT 4476 9231 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
266 
WWUS53 KMPX 280013
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Sat Aug 27 2022

WIC093-280023-
/O.EXP.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
713 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4467 9237 4479 9238 4486 9228 4466 9221
TIME...MOT...LOC 0013Z 247DEG 19KT 4479 9221 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:51 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 27, 2:51 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022

KEY MESSAGES:

- Slight risks of severe storms today and Sunday, with Sunday's risk
  covering much more of the region.

- Dry and seasonable weather most of next week.

Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.

Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.

Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 27 2022

Pesky showers at STC, MSP, and EAU should finish up by early
afternoon. VFR conditions expected into this evening until showers
and thunderstorms develop and move through southeastern MN and west-
central WI. Updated forecast now has TEMPO groups at MKT, MSP, RNH,
and EAU for a multi-hour period of -TSRA this evening, with WI
terminals being slightly later. MVFR likely due to heavy rain within
storms. Forecast soundings and CAMs also suggest that rain showers
remain across the affected terminals for at least a few hours
overnight before precip tapers off. Cigs should lower into Sunday
morning with MVFR likely (to possibly IFR) for STC, RNH, and EAU.
Cigs should start to improve by late Sunday morning. Winds will
oscillate between SSW and SSE thru the period, gusting to 25-30 knots
this afternoon and evening before slowing to near 10 knots sustained
overnight through Sunday morning.

KMSP...Added a TEMPO group for -SHRA early this afternoon, though
conditions should remain VFR. Better chance for impacts comes this
evening as showers and thunderstorms enter from the southwest. Used
TEMPO group from 01-04z this evening for -TSRA with MVFR expected
within storms due to reduced visibilities. A strong gust of
southwesterly wind ahead of the leading edge of the storms is
possible. Showers could linger at MSP for a few hours afterwards so
have also included a PROB30. Cigs should drop to MVFR Sunday morning
before finally improving to VFR by midday.

/OUTLOOK FOR KMSP/
Sun...Evening TSRA likely. Wind S 10-15G20 kts.
Mon...VFR. Wind WNW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
     Freeborn.

WI...None.
&&

DISCUSSION...NDC
AVIATION...CTG
Hazardous weather outlook, Aug 27, 3:02 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Aug 27 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-282015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storm chances will be greatest from south central into western
Wisconsin. Scattered severe storms are possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>056-064-282015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Slight chance for thunderstorms, strong to severe storms
unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 27, 12:36 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       EAU CLAIRE              44.76N 91.46W
08/27/2022  M2.91 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

            DAILY TOTAL SO FAR.

&&

NDC
Special weather statement, Aug 27, 5:14 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Aug 27 2022

MNZ063-070-078-WIZ024-272300-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
514 PM CDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southeastern Dakota,
northwestern Goodhue, south central Washington and southwestern
Pierce Counties through 600 PM CDT...

At 513 PM CDT, trained weather spotters reported a strong
thunderstorm over Cannon Falls, or 15 miles northeast of Northfield,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hastings and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 9272 4450 9304 4482 9289 4475 9248
TIME...MOT...LOC 2213Z 202DEG 23KT 4454 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:47 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.